Undiagnosed Symptoms Community
Blood donation - Are the medications I use safe?
About This Community:

This patient support community is for discussions relating to undiagnosed symptoms, breathing difficulties, feeling cold, cough, diarrhea, dizziness, fainting, fever, indigestion, itching, nausea, numbness, pain (chronic), paralysis, rash, sweating, swelling, urination problems, and vomiting.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Blood donation - Are the medications I use safe?

Hi,everyone. I am a 20 year-old female student and in relation to the title of this post, my college is organising a blood donation drive 2 days from now. However, I am unsure as to whether these products, recommended to me by my dermatologist, would adversely affect the any prospective recipient of my blood,even in trace amounts. This is a short list of medications that I do use :


1. Nizoral or Dezor anti-dandruff shampoo (the last time I checked, its active ingredient is Ketaconazole)

2. Regro 5% (Minoxidil) topical solution- I have a minor bald spot which resembles the condition of male-pattern baldness. It is not severe of course, and not that obvious according to most people I know. But to prevent any exacerbation of this in the long run, I spray it on and rub it on my scalp once a day. That being said though, I do not apply this everyday, instead more like, after every few days or so.


I notice that I have a slight mustache and thick facial hair,particularly on my neck. I am not sure if this is due to the medication, my genes or a combination of both factors. Oh and I found out Minoxidil is a vasodilator too.


3. Benzac 5% and Differin 2% pimple creams



Another thing I would like to mention is that I just came back from the hairdresser's after undergoing a 3-hour long hair relaxing treatment, which is what led me to ponder all this in the first place. Would the chemicals used in this procedure build up in significant levels and be detrimental to certain potential blood recipients (namely, a pregnant woman) ? I am somewhat clueless if the point I am about to mention is somewhat relevant but my hairdresser told me to leave my hair the way it is currently (that means no washing) for the next 2 days (incidentally, until the day of the blood donation).


Unfortunately, I cannot contact my dermatologist regarding the safety of my blood for donation after using these medications as she is on holiday for the next 2-3 weeks. Also, I cannot seem to find an exact answer to this problem of mine even after researching on Google. Thus,could everyone please help enlighten me on this? I really want to donate blood so badly and need to know whether I am truly eligible to. Thank you (in advance) so much everybody.

6 Comments
Blank
Avatar_f_tn
I think you can not donate if you are on an antibiotic. They will ask you questions when you donate. Thank you for donating blood. So many people don't do it.
Blank
Avatar_f_tn
Hi, When I went to donate they wouldn't let me because I take thyroid medication.  I have hashimotos thyroid and it had something to do with autoimmunity.  Also if you are on any meds for an infectious disease.  I don't think it has to do with the meds..its more to find out what diseases you have.
Blank
Avatar_f_tn
Hi! Thank you for responding to this post Jamie. Yes,the donation did run smoothly, luckily for me. I found out that taking Minoxidil would not get you barred from donating so I went ahead and did so. But I still had to list it down as one of the medications I actually use. Besides, after doing this (this is my 1st time), I do not get the deal over people assuming it is painful to have those needles inserted through your veins. It barely hurts; so I believe that anyone who is eligible enough to donate should do so. It only takes up a few mins of our time anyway yet it amounts to so much for the longevity of our recipients lives. And it makes you feel so much better about yourself to be a part of this cycle of kindness somehow.
Blank
Avatar_f_tn
Hey Tamith,thanks so much for replying. As i mentioned to Jamie above, I was allowed to donate, luckily for me. I still had to state that I consume it on that declaration form though. By the way, I am sorry for bringing this up as this might be a sensitive subject but does your condition (hashimoto's thyroid) go undetected or symptomless for long periods of time before it is finally diagnosed? Because sometime last year, when my mom commented on my facial hair growth, she was puzzled as to whether it was the effect of Minoxidil, my genes (well,from my dad,haha) or possibly, a thyroid problem. The last part was brought up because :- a) of yes,the very minor yet annoying bald spot which most girls don't have,and because I once had thick,curly hair which is now dropping and feels as dry as straw (I now found out that the Dezor shampoo can cause your hair to be dry if you use it every single day.... According to my doctor,who was aghast when I told her that. She specifically told me to use it twice a week. I don't know if the hair relaxers are the ultimate culprit though)


B) My menstrual periods are unusual for a 20 year-old. It comes every two months like, January,then March, then May, you know the pattern usually. But twice in my life, one of which happened recently and it came in early Sept and lasted two weeks,as if to make up for not coming for a helluva long time. Then it stopped and returned last Dec,for the same period. Same thing happened in 2011. Oh and when I am exceptionally stressed, this occurs too and I bleed very heavily. Once when I was 16, I bled for a month continuously....that was realllyyyy a record I would say.


These reminders are kind of worrying me now. Do you think it is due to a thyroid disorder? I am sorry if this bothers you in any way.
Blank
Avatar_f_tn
Hi!  It doesn't bother me in the least to answer your questions.  Yes Hashimotos thyroid can be picked up on a blood test.before your TSH starts to show.  At first my doctor said I was just depressed (their answer for everything). So I went to my moms doc who specializes in internal medicine.  He.ran a "thyroid antibody" test and it came back sky high!  Even though my TSH hadnt picked it up yet.  Eventually my TSH did get high.  Hashimotos is an autoimmune disease, your body is attacking your thyroid gland.  As the.disease progresses you can go thru thyroid storms...meaning you could have a fever, pain all over your body like muscle aches,  lose hair, skin dryness,  heart palpations ect.  If I were you I would see an endocrine doctor.  They run all sorts of.tests, not just the TSH that many GPs do.  It can be very frustrating!  I hope this helped you!  Good luck and take care!
Blank
Avatar_f_tn
Thanks a lot, Tamith! I have spoken to my dermatologist and she said she would ask a few of her work colleagues in her hospital who happen to be endocrinologists whether at least one of them could take me on to assess my thyroid functions and what not. I hope everything runs smoothly *crosses fingers*. You take care too,yeah? Again, thank you very much.
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Undiagnosed Symptoms Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top General Health Answerers
1340994_tn?1374197577
Blank
Caryopteris
Raleigh, NC
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_f_tn
Blank
silverfox67
Clifton, AZ
4851940_tn?1385441629
Blank
jemma116
United Kingdom
Avatar_f_tn
Blank
mkh9
CA
2143641_tn?1396681743
Blank
Gio77Italy
Rome, Italy